Ritalin is a popular medication used to treat ADHD and other conditions. As a stimulant, it makes users feel active and alert, which can compel the misuse of the drug.

The signs of a Ritalin overdose include rapid breathing, faster heart rate, and trembling. Call 911 immediately if one is suspected.

What is Ritalin?

Ritalin is a stimulant medication that is prescribed for the treatment of attention deficit hyperactivity disorder (ADHD) and other conditions, including narcolepsy, depression, brain injury, cancer, and pain.

Ritalin is the brand name for the generic drug methylphenidate. Like Adderall, it works on the parts of the brain and central nervous system that regulate impulse control.

Ritalin is available in three formats:

  • Instant release: Effects take 30 or 45 minutes to start, and can last 3 to 4 hours.
  • Sustained release: Effects last 6 to 8 hours
  • Long-acting: Effects last upwards of 8 hours

A normal dose of Ritalin varies greatly, depending on which format a doctor feels a patient would need. Other factors in determining appropriate dosage are the age of the patient, their health and lifestyle, their medical history, and the nature and severity of the condition requiring treatment.

How Does Ritalin Work?

Ritalin is a stimulant, which means that it causes the central nervous system – and the dozens of other systems it controls – to work faster. The heart pumps faster, blood pressure is higher, the temperature is higher, breathing rates are higher, and even concentration and thinking seems faster and sharper.

For many people – those looking to control their ADHD-driven impulses or those who struggle with the excessive sleepiness of narcolepsy – these effects are therapeutic and desirable. However, they can also be extremely tempting for people in distress or for people who want to experience these results recreationally.

Overdosing on Ritalin

Taking Ritalin as prescribed should not cause any adverse health effects. Taking more Ritalin than prescribed, or taking it when there is no necessity (including tampering with the extended-release forms to experience the full brunt of effects immediately) will force many vital body systems to go into overdrive, putting incredible amounts of stress on the organs.

If the stress becomes so much that the organs shut down, this is a Ritalin overdose. It is not dissimilar to the kind of overdoses that happen as the result of illegal stimulant consumption — drugs like cocaine and methamphetamine. For example, the strain on the heart can lead to a heart attack or circulation failure.

If left untreated, a Ritalin overdose can be fatal. It can also lead to other health problems that can be long-lasting and deadly in and of themselves.

Recognizing a Ritalin Overdose Means Looking Out for the Following Signs:

  • Unpredictable mood swings
  • Anxiety and agitation
  • Confusion and delirium
  • Abdominal pain and diarrhea
  • Extremely high body temperature
  • Trembling and twitching in the muscles and limbs
  • Rapid breathing
  • Accelerated heart rate

The Drug Safety journal notes that in cases of extreme consumption of Ritalin, people also experience hallucinations and psychosis as part of their overdose.

A person demonstrating these symptoms is likely having an overdose as a result of excessive amounts of Ritalin.

How Much Ritalin is Dangerous?

How much Ritalin can cause an overdose? This depends on a number of different factors, including the age and overall health status of the person taking the Ritalin, the condition for which they are being treated, if they have a history of mental health or substance use disorders, and if any such problems exist in their family history.

Generally speaking, the average daily dose of Ritalin for adults is 20 mg to 30 mg per day. Patients with extreme ADHD or narcolepsy problems might be prescribed 60 mg a day, but people who do not have an explicit prescription from their doctor should stay away from this amount of Ritalin.

What to do During a Ritalin Overdose

If someone is experiencing a Ritalin overdose, the first and most important thing to do is call 911. Tell the dispatcher everything about the amount of Ritalin that was consumed, the timeline of consumption and the overdose (describe the symptoms), if any other drugs were taken, and if there are any pre-existing health conditions that paramedics should be aware of when they arrive.

There might be concern about calling emergency services to respond to a recreational drug overdose, but many states have “Good Samaritan” laws, which provide some legal protection from arrest or prosecution for the person making the call. This only applies to minor drug law violations, which can vary from state to state.

Ultimately, if you are selling or trafficking drugs, you would still be at risk for arrest even if you called 911, but that is still a better option than letting an overdose go untreated. Simple possession and being under the influence will not get you arrested if you make a 911 call.

While waiting for paramedics to arrive, stay with the person. Try to reassure them and provide moral support. Stay on the phone with the 911 dispatcher until they turn the situation over to the first responders.

911 and First Aid

In life-or-death cases, the patient may need first aid treatment before the paramedics get there. The dispatcher can walk you through what you need to do to keep the person alive and conscious in the vital minutes until emergency responders get there.

Whatever the circumstances surrounding the Ritalin overdose, it is of paramount importance to recognize the signs and call 911. Communicate openly with the dispatcher, follow their instructions, and wait with the person until help arrives.

Following these steps can save someone’s life.

Ritalin Addiction

If you’ve reached the point of a Ritalin overdose, researching Ritalin overdose symptoms, the Ritalin overdose amount, or how much Ritalin is too much, you might be reaching a dangerous point. Ritalin addiction, albeit less common than other stimulant addictions, does occur, and it is something you should keep a watchful eye on. The methylphenidate overdose can vary from one person to the next, which is why Ritalin addiction is so dangerous. Once you reach the point of abusing a drug, all bets are off—you don’t know what can happen.

Ritalin is commonly prescribed for ADHD, but it is also abused by those looking to get high. The most common psychological, physical and behavioral signs of Ritalin addiction can be found below:

  • Dehydration
  • Irritability
  • Anxiety
  • Rapid heart rate
  • Depression
  • Suspiciousness
  • Asking friends or family for Ritalin pills
  • Panic attacks
  • Crushing and snorting the medication
  • Stealing, lying, or visiting multiple doctors, known as doctor shopping, for additional pills

If you’ve noticed any of these signs in yourself or someone else, it’s possible that you or the other person is on the path to a Ritalin overdose. If this occurs, Ritalin overdose treatment or addiction treatment will be the difference between life and death. Ritalin addiction can irreparably harm an individual’s health and life. However, most of the effects can be reversed with the right care.

Most information you can find about Ritalin abuse pertains to teenagers. However, adults also abuse Ritalin, a Schedule II narcotic that is in the same class of drugs as amphetamines, morphine, and cocaine. The classification indicates that Ritalin has a therapeutic purpose but can be abused. Although Ritalin is considered less addictive than drugs like Adderall, it’s still something you should be careful with when using.

Ritalin is typically used to:

  • Improve mental sharpness
  • Promote improved concentration
  • Stimulate weight loss
  • Help someone manage their heavy workload
  • Feel intoxicated

There is a distinct difference between the signs and symptoms of Ritalin abuse. An individual who abuses drugs or alcohol will endure physical symptoms. Someone who observes the effects of the symptoms understands it to be a sign. Clinically speaking, for someone to be diagnosed with a substance use disorder, the DSM-5 must be consulted. For someone to receive a stimulant use disorder diagnosis, they need to experience two of a possible 11 symptoms within a one-year time frame. These include the following:

  • Taking more of the drug than intended
  • Feeling like you should cut back your use but can’t
  • Dedicating excessive amount of time using, seeking, or getting over Ritalin use
  • Inability to properly perform tasks associated with school, family, or work because of Ritalin
  • Continued Ritalin use despite issue it’s causing
  • Failing to engage in activities related to work, family, or social events because of abuse
  • Continued Ritalin use despite it causing health conditions or worsening pre-existing conditions
  • Becoming tolerant and needing more to experience the same effects
  • Experiencing withdrawal symptoms when you cut back use or run out

Those who abuse the drug experience feeling high, followed by a sudden and abrupt crash. When they crash, they’ll feel depressed, mentally dull, and fatigued. These feelings are noticeable by others as the individual will fail to hold a conversation and complain of being tired. The most common side effects will be more extreme when Ritalin is abused, especially to the point of an overdose.

The only way to truly overcome the obstacles and have a fair fight with addiction is to seek professional medical help. Ritalin overdose can happen at any time, so get the help you need before it does.

Tap to GET HELP NOW: (844) 318-7500